Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Interpolation between consecutive conjugate points of an $ n$th order linear differential equation


Author: G. B. Gustafson
Journal: Trans. Amer. Math. Soc. 177 (1973), 237-255
MSC: Primary 34B10
DOI: https://doi.org/10.1090/S0002-9947-1973-0320419-5
MathSciNet review: 0320419
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The interpolation problem $ {x^{(n)}} + {P_{n - 1}}{x^{(n - 1)}} + \cdots + {P_0}x = 0$, $ {x^{(i)}}({t_j}) = 0,i = 0, \cdots ,{k_j} - 1,j = 0, \cdots ,m$, is studied on the conjugate interval $ [a,{\eta _1}(a)]$. The main result is that there exists an essentially unique nontrivial solution of the problem almost everywhere, provided $ {k_1} + \cdots + {k_m} \geq n$, and cer tain other inequalities are satisfied, with $ a = {t_0} < {t_1} < \cdots < {t_m} = {\eta _1}(a)$.

In particular, this paper corrects the results of Azbelev and Caljuk (Mat. Sb. 51 (93) (1960), 475-486; English transl., Amer. Math. Soc. Transl. (2) 42 (1964), 233-245) on third order equations, and shows that their results are correct almost everywhere.


References [Enhancements On Off] (What's this?)

  • [1] N. V. Azbelev and Z. B. Caljuk, On the question of the distribution of the zeros of a third-order linear differential equation, Mat. Sb. 51 (93) (1960), 475-486; English transl., Amer. Math. Soc. Transl. (2) 42 (1964), 233-245. MR 22 #12266. MR 0121529 (22:12266)
  • [2] J. H. Barrett, Oscillation theory of ordinary linear differential equations, Advances in Math. 3 (1969), 415-509. MR 41 #2113. MR 0257462 (41:2113)
  • [3] J. Dieudonné, Foundations of modern analysis, Pure and Appl. Math., vol. 10, Academic Press, New York, 1960. MR 22 #11074. MR 0120319 (22:11074)
  • [4] P. Hartman, Ordinary differential equations, Wiley, New York, 1969. MR 0171038 (30:1270)
  • [5] W. Leighton and Z. Nehari, On the oscillation of solutions of self-adjoint linear differential equations of the fourth order, Trans. Amer. Math. Soc. 89 (1958), 325-377. MR 21 #1429. MR 0102639 (21:1429)
  • [6] V. Šeda, Über die Transformation der linearen Differentialgleichungen n-ter Ordnung. I, Časopis Pest. Mat. 90 (1965), 385-412. MR 33 #4356. MR 0196164 (33:4356)
  • [7] -, Über die Transformation der linearen Differentialgleichungen n-ter Ordung. II, Časopis Pest. Mat 92 (1967), 418-435. MR 37 #5454. MR 0229888 (37:5454)
  • [8] -, On a class of linear differential equations of order n, $ n \geq 3$, Časopis Pest. Mat. 92 (1967), 247-261. MR 36 #5442. MR 0222390 (36:5442)
  • [9] T. L. Sherman, Properties of solutions of nth order linear differential equations, Pacific J. Math. 15 (1965), 1045-1060. MR 32 #2654. MR 0185185 (32:2654)
  • [10] -, Conjugate points and simple zeros for ordinary linear differential equations, Trans. Amer. Math. Soc. 146 (1969), 397-411. MR 41 #572. MR 0255912 (41:572)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34B10

Retrieve articles in all journals with MSC: 34B10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0320419-5
Keywords: Disconjugacy, interpolation, first conjugate point
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society